Why dermatologists prescribe isotretinoin

Why dermatologists prescribe isotretinoin

Bookmark and Share

News of lawsuits and frightening side effects can make one wonder why a dermatologist would prescribe isotretinoin (eye-soh-tret-in-OH-in)1. Furthermore, why would anyone take it to treat acne? There really is more to the story.

Effective when nothing else works

Dermatologists prescribe isotretinoin for severe acne. Severe acne is often very painful. When the painful cysts and nodules of severe acne clear, they leave permanent scars. Many people who have severe acne feel depressed. Some feel anxious. Low self-esteem often develops. Grades can plummet, and job performance can suffer.

Clearing severe acne greatly improves many people’s lives. Most acne treatments, however, have little effect on severe acne.

Isotretinoin can clear severe acne when other treatments fail. With just one treatment, isotretinoin can permanently clear the skin. One treatment typically lasts 4 to 5 months. If a dermatologist prescribes a lower dose of isotretinoin, the treatment may last longer. About 85% of patients see permanent clearing after one treatment.

Isotretinoin is strong medicine. It has the potential to cause some serious side effects. That’s why dermatologists carefully evaluate each patient. They weigh the pros and cons before prescribing isotretinoin. They carefully monitor every patient taking this medicine.

Dermatologists carefully evaluate patients

Before prescribing isotretinoin, dermatologists ask questions about the patient’s physical and mental health. They ask what medicines, vitamins and herbal supplements the patient takes. If everything looks okay, the patient must get a few medical tests. Everyone needs a blood test. Women who can get pregnant must have pregnancy tests. Women need 2 negative pregnancy tests before isotretinoin can be prescribed.

Before prescribing isotretinoin, the dermatologist looks at the test results. If the results are okay, the dermatologist will discuss possible side effects of isotretinoin. After learning about isotretinoin, a patient must decide whether to take this medicine.

If the patient wants to take it, the patient must agree to the strict terms of the iPLEDGE program. iPLEDGE was created to help patients take this medicine seriously. The terms that the patient must agree to include:

  • See the dermatologist every 30 days.
  • Take the necessary medical tests.

Patients carefully monitored

The office visits and medical tests allow a dermatologist to look for early warning signs of possible side effects and determine how well the medicine is working. The dermatologist will look for signs of depression, inflammatory bowel disease, and other possible side effects.

Before writing the next prescription, the dermatologist must be convinced that the patient is doing well and following iPLEDGE.

Depression and isotretinoin

Many people worry that isotretinoin can cause mental health conditions. There have been reports of patients developing depression, seeing and hearing things that are not real, and having thoughts of suicide while taking isotretinoin. You may have heard such reports in the news.

Dermatologists take these reports seriously. That’s why dermatologists are conducting research studies to find out whether isotretinoin is directly responsible. Proving or disproving this is not as easy as it sounds. One reason is research shows that people who have severe acne often become depressed. This is true for people who have never taken isotretinoin.

Because we do not have enough evidence to tell whether this medicine can cause depression and other mental health conditions, dermatologists carefully monitor their patients for warning signs of depression and other mental health conditions.

Dermatologists also recommend taking precautions. If a person taking isotretinoin has any symptoms of depression or another mental health condition, the person must stop taking isotretinoin right away.

Inflammatory bowel disease and isotretinoin

Inflammatory bowel disease (IBD) is another concern. There have been reports of patients developing IBD while taking isotretinoin. Again, there is not enough scientific evidence to determine whether isotretinoin is actually the cause. More research is needed.

If a patient develops any of the following signs or symptoms of IBD, the patient must stop taking isotretinoin and see a doctor:

  • Severe stomach or bowel (intestines) pain.
  • Diarrhea.
  • Bleeding from rectum.
  • Yellowing of skin or eyes.
  • Dark urine.

Patient safety is the first priority 

Isotretinoin is an important medicine. It can clear severe acne that does not respond to any other treatment. As acne clears, a patient’s quality of life often greatly improves. Dermatologists are committed to the safe and responsible use of this medicine. Patient safety is a dermatologist’s first priority when prescribing isotretinoin.

1Isotretinoin is the generic name for this drug. Many people know this drug by the brand name Accutane, which is no longer available. Isotretinoin is available through other brand names. 

References

American Academy of Dermatology and AAD Association, “Position Statement on Isotretinoin, (last update November 13, 2010).

American Academy of Dermatology, “AADA introduces updated isotretinoin position statement.” News releases issued November 22, 2010.

Chiu V, Cheng A, Oliver D, “Isotretinoin and association with depression.” Presented as a poster (P704) at the 68th Annual Meeting of the American Academy of Dermatology, March 2010; Miami.(Commercial support: None identified).

Hodgkiss-Harlow CJ, Eichenfield LF, Dohil MA. “Effective monitoring of isotretinoin safety in a pediatric dermatology population: A novel "patient symptom survey" approach.” J Am Acad Dermatol; 2011; 65: 517-24.

Crockett SD, Gulati A, Sandler RS et al. “A causal association between isotretinoin and inflammatory bowel disease has yet to be established.” Am J Gastroenterol 2009; 104: 2387-93.

Goldsmith LA, Bolognia JL, Callen JP et al. “American Academy of Dermatology Consensus Conference on the safe and optimal use of isotretinoin: summary and recommendations.” J Am Acad Dermatol 2004; 50: 900-6.

Magin P, Pond D, Smith W. “Isotretinoin, depression and suicide: a review of the evidence.” Br J Gen Pract 2005; 55: 134-8.

Strauss JS, Krowchuk DP, Leyden JJ et al. “Guidelines of care for acne vulgaris management.” J Am Acad Dermatol 2007; 56: 651-63.

U.S. Food and Drug Administration (FDA), “The iPLEDGE Program Patient Introductory Brochure” (pdf), December 2007.

Wysowski DK, Beitz J. Methodological limitations of the study "Isotretinoin use and risk of depression, psychotic symptoms, suicide, and attempted suicide". Arch Dermatol 2001; 137: 1102-3.

Wysowski DK, Pitts M, Beitz J. “An analysis of reports of depression and suicide in patients treated with isotretinoin.” J Am Acad Dermatol 2001; 45: 515-9.